Alert archive / Colorado / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 185, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 22, 2014, 2:43 PM MDT for 4 counties in Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2014, 2:43 PM MDT (20:43 UTC)
- Expired
- Sep 22, 2014, 3:02 PM MDT
- In force
- 19 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alamosa County, CO, Custer County, CO, Huerfano County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 136 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
223
WUUS55 KPUB 222043
SVRPUB
COC003-027-055-109-222130-
/O.NEW.KPUB.SV.W.0185.140922T2043Z-140922T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT MON SEP 22 2014
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HUERFANO COUNTY IN SOUTHEAST COLORADO...
SOUTH CENTRAL CUSTER COUNTY IN SOUTHEAST COLORADO...
SOUTHEASTERN SAGUACHE COUNTY IN CENTRAL COLORADO...
NORTHEASTERN ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO...
* UNTIL 330 PM MDT
* AT 242 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CRESTONE
PEAK...OR 31 MILES NORTHEAST OF ALAMOSA...MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GREAT SAND DUNES...RED WING AND CRESTONE PEAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3779 10572 3797 10570 3797 10523 3772 10525
TIME...MOT...LOC 2042Z 275DEG 30KT 3788 10562
HAIL...1.00IN
WIND...60MPH
$$
HODANISH1 follow-up statement
154
WWUS55 KPUB 222102
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
302 PM MDT MON SEP 22 2014
COC003-027-055-109-222111-
/O.CAN.KPUB.SV.W.0185.000000T0000Z-140922T2130Z/
HUERFANO CO-CUSTER CO-SAGUACHE CO-ALAMOSA CO-
302 PM MDT MON SEP 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUERFANO...SOUTH
CENTRAL CUSTER...SOUTHEASTERN SAGUACHE AND NORTHEASTERN ALAMOSA
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS RAPIDLY WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3779 10572 3797 10570 3797 10523 3772 10525
TIME...MOT...LOC 2100Z 275DEG 30KT 3787 10541
$$
HODANISHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 11:38 AM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, Sep 22, 11:38 AM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1138 AM MDT MON SEP 22 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 344 AM MDT MON SEP 22 2014 CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS HAS MODERATE SOUTHWEST FLOW ALOFT ACROSS THE STATE WITH A BROAD UPPER TROUGH LIFTING OUT ACROSS THE GREAT BASIN WITH AN ASSOCIATED JET MOVING INTO SOUTHWESTERN COLORADO AT THIS TIME. AT THE SFC...INDUCED LEE TROUGH DEEPENING ACROSS THE I-25 CORRIDOR WITH REGIONAL RADARS INDICATING WIDESPREAD SHOWERS AND A FEW EMBEDDED THUNDERSTORMS ALONG AND WEST OF THE CONTDVD SPREADING SPREADING EAST AT THIS TIME. OCCASIONAL LIGHT...TO AT TIMES MODERATE RAIN...HAS BEEN FALLING OVER PORTIONS OF THE WEST FORK COMPLEX BURN SCAR THROUGH THE OVERNIGHT HOURS...THOUGH ALERT GAGES ACROSS THE SCAR HAVE NOT REPORTED MORE THAN 0.20 INCHES IN A HALF HOUR PERIOD. TODAY AND TONIGHT...MODERATE SOUTHWEST FLOW ALOFT ACROSS THE AREA THIS MORNING BECOMES MORE WESTERLY THROUGH THE AFTERNOON AND EVENING AS THE BROAD TROUGH CONTINUES TO LIFT OUT ACROSS THE NORTHERN ROCKIES AND NORTHERN HIGH PLAINS THROUGH TONIGHT. UVV AND MOISTURE ASSOCIATED WITH THE SYSTEM TO MOVE ACROSS SOUTH CENTRAL COLORADO THROUGH THE MORNING AND CONTINUES ACROSS EASTERN COLORADO THROUGH THE EARLY EVENING...WITH THE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS WESTERN COLORADO SPREADING EAST ACROSS THE AREA THROUGH THE AFTERNOON AND EARLY EVENING. WITH AVAILABLE MOISTURE INCREASING THROUGH THE MORNING...ESPECIALLY ACROSS EASTERN COLORADO WITHIN MOIST LOW LEVEL SOUTHERLY FLOW...MODELS INDICATING CAPES OF 500-1000 J/KG ACROSS THE AREA TODAY. THIS...ALONG WITH INCREASING BULK SHEARS TO BETWEEN 35 AND 45 KTS...THERE COULD BE A FEW STRONG TO MARGINALLY SEVERE STORMS PRODUCING HAIL TO NEAR AN INCH IN DIAMETER AND GUSTY WINDS TO NEAR 60 MPH...ESPECIALLY OVER THE EASTERN MTS AND PLAINS THIS AFTERNOON AND EARLY EVENING. A LIMITING FACTOR TO SEVERE STORMS TODAY WILL BE EXPECTED CLOUD COVER. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TODAY...THOUGH WITH RATHER BRISK STORM MOVEMENT...FLASH FLOODING POTENTIAL WILL BE RELATIVELY LOW...SAVE ANY STRONG CELL MOVING ACROSS A BURN SCAR. SHOWERS AND STORMS TO DIMINISH FROM WEST TO EAST THROUGH THE LATE AFTERNOON AND EVENING HOURS...WITH CLEARING SKIES EXPECTED THROUGH THE OVERNIGHT. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 344 AM MDT MON SEP 22 2014 UPPER LEVEL WAVE AND ASSOCIATED PRECIPITATION PUSH INTO THE CENTRAL PLAINS TUESDAY AS UPPER LEVEL HIGH PRESSURE BUILDS OVER GREAT BASIN. WESTERLY FLOW ALOFT WILL KEEP MID LEVELS DRY TUE...WHILE LEE SURFACE TROUGH WILL BE FAIRLY FAR TO THE EAST NEAR THE KS BORDER... KEEPING DEEPER LOW LEVEL MOISTURE EAST OF THE AREA AS WELL. THUS EXPECT ANY LEFT-OVER CONVECTION TUE AFTERNOON AND EVENING TO BE VERY ISOLATED AND LIMITED TO THE FAR EASTERN PLAINS AND PALMER DIVIDE. MAX TEMPS ALL AREAS TUE WILL BEGIN TO CLIMB BACK ABOVE AVERAGE AS HEIGHTS/MID LEVEL TEMPS INCREASE. UPPER RIDGE AMPLIFIES OVER THE ROCKIES WED/THU...GRADUALLY TILTING EASTWARD AS STRONG UPPER TROUGH PUSHES ONSHORE ACROSS THE WEST COAST. WEAK LOW LEVEL MOISTURE RETURN MAY SPARK AN ISOLATED TSRA NEAR THE NM BORDER BOTH DAYS...ALTHOUGH OVERALL MOST LOCATIONS WILL STAY DRY AND INCREASINGLY WARM UNDER THE RIDGE...AS WEAK ENERGY PREVIOUSLY FORECAST TO PUSH WESTWARD ACROSS THE PLAINS STAYS TOO FAR EAST TO AIDE IN ANY CONVECTIVE DEVELOPMENT. WITH RIDGE BUILDING TEMPS SHOULD STAY WELL ABOVE AVERAGE...AND SOME RECORD MAXES MAY BE POSSIBLE AT A FEW LOCATIONS...ESPECIALLY THU AS 700 MB TEMPS PEAK. 00Z GFS HAS TRENDED TOWARD THE ECMWF WITH A MUCH SLOWER EJECTION OF THE WESTERN U.S. UPPER LOW/TROUGH...THOUGH MODELS STILL DIFFER ON HOW FAR SOUTH AND EAST TO MOVE THE UPPER LOW BEFORE IT GETS RE-ABSORBED BY THE WESTERLIES EARLY NEXT WEEK. STILL APPEARS LOW AND MID LEVEL MOISTURE WILL GRADUALLY INCREASE ACROSS COLORADO AHEAD OF THE LOW BEGINNING FRI...LEADING TO A RETURN OF AT LEAST ISOLATED HIGHER TERRAIN CONVECTION BOTH FRI/SAT AS INSTABILITY INCREASES. MORE WIDESPREAD PRECIP MAY HOLD OFF UNTIL SUN OR LATER...DEPENDING ON THE EVOLUTION OF THE WESTERN U.S. CUT-OFF. MAX TEMPS WILL BEGIN TO DRIFT DOWNWARD A FEW DEGF STARTING FRI WITH INCREASING CLOUDS...WITH MORE SUBSTANTIAL COOLING NOT ARRIVING UNTIL EARLY NEXT WEEK AS COLD FRONT FINALLY PUSHES BACK SOUTH THROUGH THE REGION. && .AVIATION...ISSUED AT 1138 AM MDT MON SEP 22 2014 MVFR CIGS ARE EXPECTED TO CONTINUE INTO THE EARLY AFTERNOON HOURS...ESPECIALLY NEAR KCOS...WITH BASICALLY VFR CONDITIONS THEN ANTICIPATED...ESPECIALLY AFTER 19Z...THANKS TO DEVELOPING DOWNSLOPE FLOW. SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED FROM THIS AFTERNOON INTO THIS EVENING...WHICH WILL BE CAPABLE OF PRODUCING MVFR CONDITIONS AT TIMES IN COMBINATION WITH GUSTY WINDS AND HAIL ALSO POSSIBLE. IMPROVING CONDITIONS ARE THEN PROJECTED AFTER 03Z THIS EVENING. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 22, 11:24 AM MDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1124 AM MDT MON SEP 22 2014 COZ058>089-093>099-231730- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1124 AM MDT MON SEP 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS THE AREA FROM THIS AFTERNOON INTO THIS EVENING...WITH THE BEST COVERAGE OF STORMS OVER AND NEAR HIGHER TERRAIN LOCATIONS...ALTHOUGH LOWER ELEVATIONS MAY ALSO NOTE SHOWER AND THUNDERSTORM ACTIVITY. STORM THREATS TODAY INCLUDE LOCALLY HEAVY RAIN...CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 40 MPH. IN ADDITION...A FEW STORMS THIS AFTERNOON AND EVENING ACROSS THE SOUTHEASTERN COLORADO PLAINS COULD BE STRONG TO SEVERE...PRODUCING HAIL UP TO SIZE OF QUARTERS AND WIND GUSTS AROUND 60 MPH AT TIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM ACTIVITY WILL BE VERY LIMITED ACROSS THE AREA TUESDAY...WITH ONLY ISOLATED STORMS LINGERING NEAR THE KANSAS BORDER AND ALONG THE PALMER DIVIDE. FOR WEDNESDAY INTO FRIDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND ALONG THE NEW MEXICO BORDER...THEN STORMS WILL BECOME MORE NUMEROUS ACROSS ALL THE AREA OVER THE WEEKEND. THE MAIN STORM THREATS THROUGH THE WEEK INTO THE WEEKEND WILL BE LIGHTNING AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER THAT MEETS REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE SOUTHEASTERN COLORADO PLAINS.
In the hours before
Special weather statement, Sep 22, 2:24 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 224 PM MDT MON SEP 22 2014 COZ069-070-072-073-222100- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT CO- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO- 224 PM MDT MON SEP 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO... SOUTHWESTERN CUSTER...SOUTHEASTERN SAGUACHE AND NORTHEASTERN ALAMOSA COUNTIES UNTIL 300 PM MDT... AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MOFFAT...OR 29 MILES NORTH OF ALAMOSA...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GREAT SAND DUNES AND CRESTONE PEAK. LAT...LON 3783 10593 3800 10587 3795 10541 3769 10550 TIME...MOT...LOC 2023Z 285DEG 23KT 3790 10581 HODANISH
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 1:06 AM MDT | Special Weather Statement | PUB | Mineral | 24 min |
| Sep 22, 2:24 PM MDT | Special Weather Statement | PUB | Alamosa | 36 min |
| Sep 22, 2:44 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano, Saguache | 18 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.